Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 12, NWS Houston/Galveston, TX

October 31, 2018Austin County, Fort Bend County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 31, 2018, 4:02 PM CDT for Austin County, Fort Bend County, Waller County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2018, 4:02 PM CDT (21:02 UTC)
Expired
Oct 31, 2018, 4:45 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Austin County, TX, Fort Bend County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 89 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 4:28 PM CDTFUNNEL CLOUD4 Ese Brazos Country, TXSPOTTER REPORTED FUNNEL CLOUD JUST WEST OF THE INTERSECTION OF SIMONTON RD AND HOUSE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:02 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WFUS54 KHGX 312102
TORHGX
TXC015-157-473-312145-
/O.NEW.KHGX.TO.W.0012.181031T2102Z-181031T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
402 PM CDT WED OCT 31 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southeastern Austin County in southeastern Texas...
  Northwestern Fort Bend County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...

* Until 445 PM CDT.

* At 402 PM CDT, a storm with a history of a confirmed tornado was 
  located near Sealy, moving northeast at 20 mph.

  HAZARD...Damaging tornado.

  SOURCE...Emergency Management confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  San Felipe around 410 PM CDT.
  Simonton around 415 PM CDT.
  Northern Weston Lakes around 425 PM CDT.
  Pattison around 430 PM CDT.
  Brookshire and Fulshear around 435 PM CDT.
  Katy around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 2996 9589 2979 9583 2978 9581 2970 9577
      2966 9609 2973 9617
TIME...MOT...LOC 2102Z 243DEG 16KT 2972 9608 

TORNADO...OBSERVED
HAIL...<.75IN

$$
2 follow-up statements
261 
WWUS54 KHGX 312111
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
411 PM CDT WED OCT 31 2018

TXC015-157-473-312145-
/O.CON.KHGX.TO.W.0012.000000T0000Z-181031T2145Z/
Austin TX-Fort Bend TX-Waller TX-
411 PM CDT WED OCT 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EAST
CENTRAL AUSTIN...NORTHWESTERN FORT BEND AND SOUTHEASTERN WALLER
COUNTIES...
    
At 410 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Simonton, or near Brookshire, moving northeast at 
20 mph. This storm has a history of producing tornadoes confirmed by 
emergency management.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pattison around 430 PM CDT.
  Brookshire and Fulshear around 435 PM CDT.
  Katy around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2996 9589 2979 9583 2978 9581 2973 9579
      2968 9608 2975 9614
TIME...MOT...LOC 2110Z 243DEG 16KT 2974 9604 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
537 
WWUS54 KHGX 312127
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
427 PM CDT WED OCT 31 2018

TXC015-157-473-312145-
/O.CON.KHGX.TO.W.0012.000000T0000Z-181031T2145Z/
Austin TX-Fort Bend TX-Waller TX-
427 PM CDT WED OCT 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND AND SOUTHEASTERN WALLER
COUNTIES...
    
At 426 PM CDT, a severe thunderstorm capable of producing a tornado 
was located just southwest of Brookshire, moving northeast at 20 
mph. This storm has a history of producing tornadoes.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Fulshear and Pattison around 435 PM CDT.
  Brookshire around 440 PM CDT.
  Katy around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2992 9588 2979 9583 2978 9581 2973 9579
      2970 9600 2977 9604
TIME...MOT...LOC 2126Z 233DEG 15KT 2975 9597 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 4:00 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 31, 4:00 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
400 PM CDT Wed Oct 31 2018

.DISCUSSION...
A tornado watch (#416) has been issued for most of SE TX from
Wharton to Brazoria counties and northeastward, including the
Houston Metro until 10 PM today. Radar imagery currently show some
pockets of isolated showers and thunderstorms out ahead of the
cold front this afternoon. Most of the precipitation is moving
towards the NNE around 20-25 mph. So far, there have been two
reports of tornadoes, one associated with the storm near
Sugarland and another near Eagle Lake. Conditions will continue to
become more favorable for the development of tornadoes through
the evening hours within any storms that develop out ahead of the
cold front.

The threat for damaging winds, hail and a few tornadoes will also
be possible with the main line of convection associated with the
front that is expected to reach a line from Caldwell to Crocket
early this evening. This cold front will continue to shift to the
southeast through the evening hours. Some model guidance has
suggested speeding up the front this evening, but those models
have not verified as well this morning. For example, the TT WRF
has struggled with initialization this morning, and did not
develop this morning's convection. 18Z surface analysis shows
pressure values continuing to drop out ahead of the frontal
boundary as it sags southward. The low jet really cranks up this
afternoon and into the evening hours with winds out of the SW
between 30-35 kts. Upper level dynamics are also favorable, with
diffluent flow at 250 mb. The HRRR has done the best today, and have
trended the PoPs towards this solution with the cold front
reaching the coast around midnight. Stratiform rain will be
possible behind the frontal boundary through the overnight hours
before the dry air starts to work its way in. A secondary hazard
to consider is the potential for some training cells and localized
heavy rainfall this afternoon and into the evening with 1-2
inches possible widespread and an isolated 4-6 inches.

Mostly focused on the near term update in this afternoon's
forecast package, and did not change much in the extended. The
next cold front still looks to make its way through the area late
Sunday into Monday.

Hathaway

&&

.HYDROLOGY...
Main river flooding threat will be along the Trinity River but
will need to monitor smaller watersheds for locally heavy
rainfall. With current flooding conditions along the Trinity
River, tributaries will have a difficult time draining. We will
need to keep an eye on heavy rainfall along Bedias Creek, Long
King Creek, and Menard Creek. Harris County bayous will be able to
handle 1-3 inches; however, localized heavy rainfall of 4-5
inches in shorter durations will cause rises on smaller
watersheds (Little Cypress Creek, South Mayde Creek, Armand
Bayou, etc.). Monitor HCFCD flood warning system for more
information.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      54  66  46  71  49 /  80  10   0   0   0
Houston (IAH)              59  67  49  71  51 / 100  10   0   0   0
Galveston (GLS)            64  69  57  69  61 / 100  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay.

&&

Discussion...08
Aviation/Marine...31
Hazardous weather outlook, Oct 31, 2:12 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
212 PM CDT Wed Oct 31 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-011915-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Widespread thunderstorms will continue across the area through the
late evening ahead of a strong cold front. Some storms are
expected to become severe with large hail, damaging winds and
isolated tornadoes. Heavy rainfall is also likely with the
stronger storms, however fast storm motions should limit flash
flood potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

GMZ330-335-350-355-370-375-011915-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Small craft advisories and exercise caution wording will be
in effect both ahead of and behind a passing cold front tonight
through tomorrow afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Local storm report, Oct 31, 3:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          5 S SEALY               29.70N  96.15W
10/31/2018                   AUSTIN             TX   PUBLIC

&&

EVENT NUMBER HGX1800199

DO
Local storm report, Oct 31, 3:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TORNADO          10 W EAGLE LAKE         29.59N  96.49W
10/31/2018                   COLORADO           TX   EMERGENCY MNGR

&&

EVENT NUMBER HGX1800200

DO

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:26 AM CDTSmall Craft AdvisoryHGX47 hr
Oct 31, 9:02 AM CDTSpecial Weather StatementHGXMatagorda28 min
Oct 31, 3:16 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton29 min
Oct 31, 3:17 PM CDTTornado WarningHGXFort Bend, Harris28 min
Oct 31, 3:21 PM CDTSpecial Marine WarningHGX24 min
Oct 31, 3:27 PM CDTTornado WarningHGXAustin, Colorado18 min
Oct 31, 3:45 PM CDTTornado Warning Tornado observedHGXAustin, Waller15 min
Oct 31, 3:50 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris55 min
Oct 31, 4:08 PM CDTSpecial Weather StatementHGXHarris52 min
Oct 31, 4:29 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Harris, Liberty2 hr
Oct 31, 4:43 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Oct 31, 4:50 PM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty35 min
Oct 31, 4:52 PM CDTSevere Thunderstorm WarningHGXBurleson38 min
Oct 31, 4:59 PM CDTTornado WarningHGXBurleson26 min
Oct 31, 6:04 PM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Washington41 min
Oct 31, 6:51 PM CDTSpecial Weather StatementHGXAustin, Colorado, Montgomery, San Jacinto, Trinity, Walker and 1 more54 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.